Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

An extension of Brouwer’s fixed-point theorem to nonacyclic, set valued functions


Author: Robert Connelly
Journal: Proc. Amer. Math. Soc. 43 (1974), 214-218
MSC: Primary 55C20
DOI: https://doi.org/10.1090/S0002-9939-1974-0339144-6
MathSciNet review: 0339144
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: If $f$ is a set valued function defined on an $n$-ball such that each $f(x)$ is a subset of the $n$-ball, and the graph of $f$ is closed, then all that is needed to insure that there is a fixed point $(x \in f(x))$ is that the singularity sets not be too high dimensional. I.e., the dimension of $\{ x \in {B^n}|{\tilde H^q}(f(x)) \ne 0\}$ is $\leqq n - q - 2$. Examples are given to show that the dimension requirements are the best possible. The proof involves defining an analogue of the retraction in the “no retraction” proofs of the Brouwer theorem, and then applying the Leray spectral sequence to the projection of the graph of this retraction onto the $n$-ball.


References [Enhancements On Off] (What's this?)

  • Glen E. Bredon, Sheaf theory, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1967. MR 0221500
  • Samuel Eilenberg and Deane Montgomery, Fixed point theorems for multi-valued transformations, Amer. J. Math. 68 (1946), 214–222. MR 16676, DOI https://doi.org/10.2307/2371832
  • Roger Godement, Topologie algébrique et théorie des faisceaux, Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], No. 1252, Hermann, Paris, 1958 (French). Publ. Math. Univ. Strasbourg. No. 13. MR 0102797
  • B. O’Neill, Fixed points of multi-valued functions, Duke Math. J. 24 (1957), 61-62. MR 18, 752.
  • Barrett O’Neill, Induced homology homomorphisms for set-valued maps, Pacific J. Math. 7 (1957), 1179–1184. MR 104226
  • E. G. Skljarenko, Some applications of the theory of sheaves in general topology, Uspehi Mat. Nauk 19 (1964), no. 6 (120), 47–70 (Russian). MR 0171259
  • E. Skljarenko, A theorem on mappings which lower the dimension, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 10 (1962), 429–432 (Russian, with English summary). MR 149445

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55C20

Retrieve articles in all journals with MSC: 55C20


Additional Information

Keywords: Brouwer fixed-point theorem, sheaf cohomology, sheaf, Leray spectral sequence, upper semicontinuous, set valued function, dimension, multivalued function
Article copyright: © Copyright 1974 American Mathematical Society